Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 1, 2017, 3:35 PM EDT for Volusia County, Florida. It was in force for 55 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 1, 2017, 4:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:38 PM EDT | HAIL 0.88 | 5 W Ponce Inlet, FL | TRAINED SPOTTER VOL-103 REPORTS PENNY TO NICKEL SIZE HAIL ON WILLIAMS ROAD IN PORT ORANGE. |
| Jun 1, 3:40 PM EDT | HAIL 1.75 | 4 W Ponce Inlet, FL | PORT ORANGE RESIDENT, PER SOCIAL MEDIA POST, REPORTS AT LEAST 1.75 INCH HAIL - IS POSSIBLY LARGER BUT CANNOT TELL BASED ON PHOTO. TIME ESTIMATED FROM RADAR. |
| Jun 1, 3:45 PM EDT | HAIL 0.88 | Spruce Creek, FL | NICKEL SIZED HAIL IN SPRUCE CREEK, PER RESIDENT ON SOCIAL MEDIA |
| Jun 1, 3:51 PM EDT | HAIL 1 | 5 Ssw Port Orange, FL | TRAINED SPOTTER VOL-103 REPORTS QUARTER SIZE OR SLIGHTLY LARGER HAIL ON AIRPORT ROAD AND PIONEER ROAD WEST OF NEW SMYRNA BEACH. ALSO REPORTS WINDS OF 55MPH OR GREATER, WITH LOOSE DEBRIS FLYING AROUND AND POWER OUTAGE AT ROAD INTERSECTION. |
| Jun 1, 4:05 PM EDT | HAIL 1.25 | Port Orange, FL | MULTPLE REPORTS OF HALF DOLLAR SIZED HAIL, PER SOCIAL MEDIA POSTS. |
| Jun 1, 4:35 PM EDT | HAIL 1 | New Smyrna Beach, FL | PER SOCIAL MEDIA POST, NEW SMYRNA BEACH RESIDENT MEASURED QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
860
WUUS52 KMLB 011935
SVRMLB
FLC127-012030-
/O.NEW.KMLB.SV.W.0035.170601T1935Z-170601T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
335 PM EDT THU JUN 1 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Volusia County in east central Florida...
* Until 430 PM EDT
* At 334 PM EDT, a severe thunderstorm was located near Spruce Creek
and Harbor Oaks , moving south at 10 mph. This storm has
exhibited some broad rotation.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, South Daytona and Daytona
Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2898 8084 2890 8110 2911 8109 2917 8095
TIME...MOT...LOC 1934Z 335DEG 9KT 2910 8101
HAIL...1.00IN
WIND...60MPH
$$
Sedlock2 follow-up statements
096
WWUS52 KMLB 011955
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
355 PM EDT THU JUN 1 2017
FLC127-012030-
/O.CON.KMLB.SV.W.0035.000000T0000Z-170601T2030Z/
Volusia FL-
355 PM EDT THU JUN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...
At 354 PM EDT, a severe thunderstorm was located just south of
Spruce Creek, moving south at 10 mph. This storm continues to
exhibit broad rotation.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Ponce Inlet and Spruce
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2898 8084 2890 8110 2907 8109 2912 8092
TIME...MOT...LOC 1954Z 357DEG 9KT 2904 8103
HAIL...1.25IN
WIND...60MPH
$$
Sedlock631
WWUS52 KMLB 012028
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
428 PM EDT THU JUN 1 2017
FLC127-012037-
/O.EXP.KMLB.SV.W.0035.000000T0000Z-170601T2030Z/
Volusia FL-
428 PM EDT THU JUN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY
WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 2898 8084 2890 8110 2907 8109 2912 8092
TIME...MOT...LOC 2027Z 335DEG 9KT 2897 8099
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:00 AM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 1, 10:00 AM EDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1000 AM EDT Thu Jun 1 2017 .DISCUSSION... Bermuda ridge axis bisecting the peninsula from the Treasure Coast to the Big Bend generating a light srly flow thru the H100-H70 lyr...S/SE arnd 10KTS south of U.S. Hwy 192, S/SW arnd 5KTS to the north. RAP40 shows a drier air over the west half of the peninsula with a pocket of H100-H70 RH arnd 60pct west of Lake-O...this is backed up by the KTBW RAOB that shows relatively dry low/mid lvl air marked by dewpoint depressions btwn 5-10C thru the H100-H50 lyr. Higher moisture over the east peninsula/Bahama bank with H100-H70 mean RH btwn 70-80pct...H100-H70 lyr saturated at KMFL. No sig low/mid lvl capping to speak of on any sounding...though lapse rates of 5.5-6.0C/KM do not suggest explosive instability. H85-H50 vort fields are pretty flat, as are the omega/divergence fields. High clouds have thinned a bit, and with light prevailing light srly flow, should see temps reach their convective triggers (M/U80s) by midday. Position of the Bermuda ridge will allow both east/west coast sea breezes to dvlp by midday...sufficient moisture and instability in place to allow isold/sct tsras form on the east coast sea breeze as it pushes inland. Once again, highest precip coverage over the interior counties as the sea breezes merge, while westerly flow aloft may give the coastal counties some blowback by early evng. Slower moving storms will contribute to local heavy rainfall. A few strong storms will be possible again with frequent lightning strikes, gusty downburst winds up to 50 mph and small hail. && .AVIATION...Thru 02/12Z. Sfc Winds: Coastal sites...thru 01/16Z S/SE bcmg E/SE 8-12KTS...btwn 02/00Z- 02/03Z...bcmg S/SE 4-7KTS...btwn 02/04Z-02/06Z bcmg vrbl AOB 3KTS. Interior sites...thru 01/18Z S/SW 6-10KTS...btwn 01/18Z-01/21Z bcmg E/SE 7-11KTS. btwn 02/03Z-03/06Z...bcmg vrbl AOB 3KTS. WX/Vsbys/Cigs: Coastal sites...btwn 01/18Z-01/22Z sct MVFR shras/isold IFR tsras...btwn 02/00Z-02/03Z N of KMLB chc IFR tsras. Interior sites...btwn 01/19Z-02/02Z sct-nmrs MVFR shras/sct IFR tsras...btwn 01/21Z-01/24Z slgt chc +TSRA with sfc G35KTS. && .MARINE... High pressure ridge bisecting the lcl Atlc will generate a light to gentle S/SW breeze thru midday, bcmg SE near the coast by early aftn as the east coast sea breeze pushes inland. Seas AOB 2FT. There will be a chance for storms to push off the east coast late aftn into early evng. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Short Term/Aviation...Bragaw Impact WX/Radar Ops...Spratt
Hazardous weather outlook, Jun 1, 10:05 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1005 AM EDT Thu Jun 1 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-020500- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1005 AM EDT Thu Jun 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Sufficient moisture and instability should produce scattered lightning storms along the east and west coast sea breezes this afternoon as they push inland across the coastal counties. Then a collision should occur late in the day between 5 and 8 pm over Lake county and adjacent portions of inland Volusia, Seminole, western Orange and northwest Osceola counties. Conditions are favorable for a few strong storms containing frequent lightning strikes, downburst winds up to 50 mph and small hail. Very heavy rain accumulating 2 to 3 inches in a short period of time may cause temporary flooding especially in urban areas. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms over land may push back across the intracoastal waters and nearshore Atlantic this afternoon and evening, mainly north of Sebastian Inlet. Gusty outflow winds near 35 knots will be possible along with dangerous lightning strikes. .FIRE WEATHER IMPACT... While a few areas saw heavy rain yesterday, continued dry vegetation in many areas will produce a moderate to high danger of wildfire spread. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A rather cloudy and wet pattern is expected this weekend and early next week with scattered to numerous afternoon and evening lightning storms. The primary hazards will be frequent lightning strikes, gusty downburst winds and heavy rainfall on both land and water. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Kelly/Johnson
In the hours before
Special weather statement, Jun 1, 3:11 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
311 PM EDT THU JUN 1 2017
FLZ144-012000-
Southern Lake County FL-
311 PM EDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE COUNTY UNTIL
400 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Groveland. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tavares, Groveland, Mascotte, Howey-In-the-hills and Lake Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2878 8195 2878 8166 2835 8166 2835 8179
2836 8179 2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1911Z 339DEG 1KT 2862 8182
SedlockSpecial weather statement, Jun 1, 3:23 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
323 PM EDT THU JUN 1 2017
FLZ141-012015-
Coastal Volusia County FL-
323 PM EDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
415 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Orange, moving southeast at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2912 8091 2905 8087 2895 8098 2906 8113
2924 8107
TIME...MOT...LOC 1922Z 335DEG 9KT 2913 8103
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:11 PM EDT | Special Weather Statement | MLB | Lake | 49 min |
| Jun 1, 3:23 PM EDT | Special Weather Statement | MLB | Volusia | 52 min |
| Jun 1, 4:00 PM EDT | Special Weather Statement | MLB | Brevard | 60 min |
| Jun 1, 4:05 PM EDT | Special Weather Statement | MLB | Indian River | 55 min |
| Jun 1, 4:29 PM EDT | Areal Flood Advisory | MLB | Volusia | 91 min |
| Jun 1, 4:32 PM EDT | Special Weather Statement | MLB | Volusia | 58 min |
| Jun 1, 4:41 PM EDT | Areal Flood Advisory | MLB | Brevard, Orange | 64 min |
| Jun 1, 6:08 PM EDT | Special Weather Statement | MLB | Okeechobee | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.